I have polka dots all over where I was treated for laser hair removal. As time goes on they are slightly raising, changing color (from red to dark purple), and slightly scabbing. I got my treatment 2 weeks ago. Is this normal for laser hair removal? Will this cause perminate scarring? What went wrong in my procedure?
Is Polka Dots on Treated Area Normal for Laser Hair Removal? Will This Cause Permnate Scarring? What Went Wrong?
Doctor Answers (2)
Slight burn from laser hair removal
Unfortunately it sounds like you have a superficial burn. Usually with a really bad burn, results like this will be much more immediate and involve blistering. But the raising, the color change, and the scabbing, are all signs of a superficial burn. Your treatment was definitely done at too high a setting, so that needs to be adjusted no matter what for future services. And follow Dr. Schwartz's recommendations to avoid any long-term damage to the treated area. I would also call the office you received the treatment to let them know what happened.
Polka dots from laser hair removal
Your description sounds as if these are superficial burns from your laser hair removal treatment. This can occur even when optimal laser treatment parameters are used. Potential longer term risks of laser hair removal include temporary or permanent hypo-pigmentation or hyper-pigmentation. My recommendations for treatment of burns in the skin are as follows:
1. Keep the areas clean by washing with a mild soap twice daily.
2. Apply Aquaphor Healing Ointment (available without a prescription) to all involved areas to keep them "greasy". The greasier the area is, the faster it will heal. The drier and scabbier the area gets, the slower it will heal.
3. Permanent scarring is unlikely but you have to guard against post-inflammatory hyperpigmentation by constant protection from the sun for these areas such as using protective clothing as well as broad spectrum sunscreens.
4. Make certain you are under a doctor's care and watch for signs of infection so that oral antibiotics can be started as soon as possible if necessary.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.